Minnesota, 2020Hail and Damaging Wind in Minnesota, July 20, 2020
July 20, 2020 · NWS FSD · 2 events in 1 county or zone
A pair of supercell storms developed on the southern periphery of a bowing system across northeast South Dakota and west central Minnesota within an environment with around 2000 J/kg MLCAPE and 40 knots of deep-layer shear.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $13,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pair of supercell storms developed on the southern periphery of a bowing system across northeast South Dakota and west central Minnesota within an environment with around 2000 J/kg MLCAPE and 40 knots of deep-layer shear.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 20, 5:27 PM CST, 3 hours 33 minutes earlier.
Area forecast discussion, Jul 20, 5:27 PM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
627 PM CDT Mon Jul 20 2020
.SHORT TERM...(This Evening through Tuesday)
Issued at 240 PM CDT Mon Jul 20 2020
Focus in the near term portions of the forecast revolve around
thunderstorm chances late this afternoon into the evening, some of
which may be severe. Have been watching an area of thunderstorms
working thru western/central South Dakota thru much of the morning
and early afternoon hours in response to ejecting mid level wave.
Early afternoon mesoanalysis reveals a largely uncapped or weakly
capped environment ahead of this complex characterized by MLCAPE
values roughly between 1500-2000 J/kg. Some guidance would suggest
this instability may peak at around 2500 J/kg later this afternoon.
Additionally, 0-6 km shear values along and west of I-29 reside in
the 40-45 kt range, buffered by 30 to 40 kts elsewhere. This would
suggest support for maintenance of this cluster as it arrives into
our western counties, likely between the 4-6 pm time frame.
Forecast soundings from areas west of the James River advertise
DCAPE values a couple hundred joules either side of 1000, and given
the already upscale/bowing nature of the convection, would support
the idea of damaging wind gusts up to 70 mph as the primary risk. If
a stronger, and preferably more discrete, updraft can establish,
hail to around the size of half dollars may materialize. Storms
should outrun the better instability as they move east of the James
River and thus would expect a weakening trend toward the I-29
corridor.
Depending on any lingering showers/storm activity by the early
morning/daybreak hours, could see some low clouds around and/or fog
with a saturated boundary layer. Overnight lows in the lower to mid
60s are expected.
Boundary will slowly sag south across NW IA Tuesday afternoon and
with some remaining instability, could see a few showers or weak
thunderstorms pop up near and ahead of it. Wouldn't expect any
significant impacts from this activity however. Highs should be
within a few degrees either side of today's values, generally upper
70s to mid 80s.
.LONG TERM...(Tuesday Night through Monday)
Issued at 240 PM CDT Mon Jul 20 2020
A rather muddled extended forecast in terms of precipitation chances
with timing differences in the various models regarding disturbances
working through the flow. First notable timeframe for perhaps a
better focus for chances is Thursday morning with push of warm
advection although differences exist in placement of better Theta-E
push and low level jet convergence. Another wave lifts thru Thursday
night and may provide for another period of enhanced POPs. Upper
level ridge amplifies northward by Friday into the weekend which
should result in a decrease in any thunderstorm activity, although
our region remains close enough to its periphery to allow for some
slight chances to remain.
What is more certain is a warming trend thru the second half of the
week. Temperatures at 850 mb warm back into the mid to upper 20s C
which should push high temperatures into the 90s. This, combined
with dewpoints back into the 70s, will once again bring heat
concerns to the region.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 619 PM CDT Mon Jul 20 2020
Weakening line of thunderstorms moving east along the highway 14
corridor this evening. Could see visibilities briefly reduced to 3
miles in heavier rain.
Convective chances this evening are really uncertain. Weak forcing
could lead to isolated - scattered activity along and west of the
James River. As the evening progresses, could see additional
chances for thunderstorms along and east of I-29 after 06Z
Tuesday as weak low level warm air advection develops. Confidence
in coverage and precise location is not high enough at this point
to mention in the TAFs.
Models are also hinting at lower MVFR ceilings/fog towards 12Z
Tuesday east of I-29. Confidence is low enough at this time to not
include a mention in the forecast, but will take a second look at
this for the 06Z issuance.
If lower ceilings develop Tuesday morning, they are expected to
gradually raise through the day giving way to VFR.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...BT
Hazardous weather outlook, Jul 20, 11:27 AM CST, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1227 PM CDT Mon Jul 20 2020
SDZ038-039-050-052>054-057>060-063>065-068-211730-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-
1227 PM CDT Mon Jul 20 2020
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...This afternoon and tonight.
Isolated to scattered thunderstorms are possible from late afternoon
thru the evening hours, some of which may be severe. Large hail to
the size of half dollars and damaging wind gusts up to 70 mph are
possible beneath the strongest storms.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous mid-summer heat is likely Friday and into the weekend,
with heat index values above 100.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed after 4 pm this afternoon and
evening.
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-066-067-069>071-211730-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha-
Turner-Yankton-Union-
1227 PM CDT Mon Jul 20 2020
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.
.DAY ONE...This afternoon and tonight.
Isolated thunderstorms are possible this evening and into the early
overnight hours, with a small chance for hail and strong wind gusts
beneath the strongest storms.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous mid-summer heat is likely Friday and into the weekend,
with heat index values above 100.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 20, 6:57 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
757 PM CDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG 11 N COLMAN 44.14N 96.80W
07/20/2020 MOODY SD TRAINED SPOTTER
LARGE TREE BRANCHES BLOWN DOWN. ALSO DIME
SIZED HAIL.
&&
TRMLocal storm report, Jul 20, 7:07 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
807 PM CDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM TSTM WND GST 10 SSW AURORA 44.15N 96.76W
07/20/2020 M60 MPH MOODY SD MESONET
MESONET STATION 224 SD RWIS WARD.
&&
TRMLocal storm report, Jul 20, 8:14 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
914 PM CDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HEAVY RAIN NUNDA 44.16N 97.01W
07/20/2020 M1.32 INCH LAKE SD PUBLIC
TWIGS WERE ALSO BLOWN DOWN BY THUNDERSTORM
WIND GUSTS.
&&
TRMLocal storm report, Jul 20, 8:15 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
915 PM CDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM HEAVY RAIN 6 E FLANDREAU 44.06N 96.49W
07/20/2020 M1.24 INCH MOODY SD CO-OP OBSERVER
CO-OP OBSERVER STATION FCRS2 6.6 S WARD.
&&
TRMLocal storm report, Jul 20, 8:16 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
916 PM CDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM HEAVY RAIN VOLGA 44.32N 96.92W
07/20/2020 M1.67 INCH BROOKINGS SD MESONET
MESONET STATION AT197 VOLGA.
&&
TRMLocal storm report, Jul 20, 8:34 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
934 PM CDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM HEAVY RAIN FLANDREAU 44.05N 96.59W
07/20/2020 M1.24 INCH MOODY SD CO-OP OBSERVER
HEAVY RAINFALL IN A SHORT PERIOD OF TIME.
&&
TRMThunderstorm Wind, Pipestone
- When
- July 20, 9:00 PM CST
- Where
- Pipestone County, 7.07 mi NNW of Cazenovia
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $13,000
- Reported by
- Public
- Coordinates
- 44.170, -96.410
Half of a twenty year old apple tree was broken off by strong winds. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Hail, Pipestone
- When
- July 20, 9:31 PM CST to 9:32 PM CST
- Where
- Pipestone County, 0.69 mi S of Holland
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 44.090, -96.200
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Dakota, July 20, 2020$237,000 · 1 in hail · 6 events
- Flooding and Damaging Winds in Kentucky, July 20 to 24, 2020$121,000 · 80 kt wind · 16 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 20 to 22, 202058 events
- Damaging Winds in Virginia, July 20, 2020$59,000 · 55 kt wind · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 20 to 25, 202058 kt wind · 39 events
- Flash Flood and Hail in Nebraska, July 20, 2020$30,000 · 1.5 in hail · 9 events
- Hail and Damaging Winds in Nebraska, July 20, 20202.75 in hail · 26 events
- Heat in Virginia, July 20, 202024 events
- Damaging Wind in Missouri, July 20, 2020$20,000 · 56 kt wind · 1 event
- Damaging Wind in Maryland, July 20, 2020$20,000 · 60 kt wind · 1 event
- Excessive Heat and Heat in Maryland, July 20, 202015 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 20, 202015 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910388, 910386.